The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Interaction between Shengmai-yin and warfarin

    Shengmai-yin (Sheng Mai Yin Pian) is a concentrated Chinese herbal medicine used to “treat a deficiency of vital energy and Yin, palpitation and shortness of breath, faint pulse, and spontaneous perspiration,” according to ActiveHerb.com.

    Researchers at Zhejiang University, in Hangzhou, China report a patient who appeared to suffer from an interaction with warfarin (Coumadin).

    First, the details.

    • A 71-year-old man was being treated with warfarin (INR 1.8-2.2) after a heart valve replacement surgery.
      • INR (international normalized ratio) is a test of the ability of blood to clot.
    • He consumed the liquid-like herbal product called Shengmai-yin (10 mL daily) against medical advice.

    And, the results.

    • 7 days later he was admitted unconscious to the hospital, with excessive anticoagulation (INR of 5.08).
      • Complication rates for minor and major bleeding are significant when INR values rise above 2.5
    • Tests revealed heavy bleeding into and around the brain.
    • Warfarin and Shengmai-yin treatments were stopped and vitamin K started.
    • On the second day, surgery corrected the bleeding problem.
    • The patient recovered over the next 2 days.

    The bottom line?

    Obviously, the patient could not be retreated with warfarin and Shengmai-yin in order to confirm the drug interaction. However, the Drug Interaction Probability Scale (DIPS) indicated that warfarin and Shengmai-yin were highly probable causes of the bleeding.

    The DIPS provides a guide to evaluating a drug interaction in a specific patient. It uses a series of questions relating to the potential drug interaction to estimate a probability score. More about that is here.

    The authors’ conclusion is over simplified and broader than the evidence permits, “Patients on warfarin therapy should be discouraged from taking herbal medicines, especially preparations that are already known to have antiplatelet and antithrombotic effects.”

    More accurately, patients on warfarin therapy should be discouraged from taking Shengmai-yin.

    7/22/10 20:00 JR

    Leave a Comment

    You must be logged in to post a comment.